Acute Radiation Dermatitis
This occurs within 90 days of exposure. Lesions generally present in a geometric configuration at the irradiated site. Skin changes range from faint erythema and dry desquamation to necrosis and ulceration. The Radiation Therapy Oncology Group (RTOG) and the National Cancer Institute (NCI) have similar criteria for the classification of acute radiation dermatitis:
- Grade 0 – No change
- Grade 1 – Faint erythema or dry desquamation, epilation.
- Grade 2 – Moderate to brisk (bright) erythema or patchy, moist desquamation confined to skin folds and creases. Moderate edema.
- Grade 3 – Confluent, moist desquamation that is not confined to the skin folds. Pitting edema. Bleeding induced by minor trauma or abrasion.
- Grade 4 – Life-threatening consequences. Skin necrosis or ulceration of full thickness dermis. Hemorrhage or spontaneous bleeding from involved site. Skin graft indicated.
This process involves further inflammatory cytokines. Long-lasting impairment of the skin's ability to heal can be due to compromised cellular dysfunction. Fibroblasts may be permanently altered, leading to atrophy and fibrosis.
Onset may occur from 15 days to decades after the beginning of the procedure. There is no increased predilection for radiation injuries between men and women. The predominance in males of radiation dermatitis merely reflects the higher incidence of coronary artery disease and subsequent increased use of fluoroscopic procedures for therapeutic purposes. Chronic radiation dermatitis is more likely to occur in individuals with unprotected sun exposure, a larger dose per fraction delivered (> 4 Gy), larger total dose (> 55 Gy), and those who underwent radiation of large areas.
This is a well-documented phenomenon that occurs at sites of previous radiation therapy, after an antineoplastic agent (eg, methotrexate, etoposide) is given. Clinical manifestations vary from mild erythema to severe ulceration and necrosis. The reaction may occur weeks to years after radiation. As in acute radiation dermatitis, it is graded according to the severity of the cutaneous reaction. Risk of radiation dermatitis is increased when cytotoxic agents are used following the completion of radiotherapy. Radiation recall has also been seen after the use of medications such as nonsteroidal antiestrogens, interferon alpha-2b, and antituberculosis drugs.
Risk factors for radiation dermatitis in the general population include:
- Poor nutritional status
- Problems with skin integrity
- Overlapping skin folds
- Prolonged or multiple procedures requiring radiation exposure
- Increased exposure, especially in obese patients
- Total radiation doses of greater than 55 Gy, or large individual doses per fraction (greater than 3-4 Gy per dose)
- Concurrent cetuximab therapy in patients receiving radiation for head and neck malignancies
- Some connective tissue diseases (ie, systemic lupus erythematosus, scleroderma, and possibly rheumatoid arthritis)
- Diseases with reduced cellular DNA capability, such as hereditary nevoid basal cell carcinoma (BCC)
- Diseases involving chromosomal breakage syndromes, like Fanconi anemia and Bloom syndrome
- Homozygosity for the ataxia telangiectasia gene (ATM)
- Human immunodeficiency virus (HIV) disease
- Vasculopathies such as diabetes and hypertension
- Radiosensitizing drugs (eg, paclitaxel or docetaxel) given before or up to 7 days after radiation therapy